Georgia, 2010Damaging Wind and Lightning Strikes in Georgia, July 12, 2010
July 12, 2010 · NWS FFC · 4 events in 4 counties and zones
A stationary front was draped across north and northeast Georgia while another stronger front approached from the Ohio Valley. The subtropical ridge was building northward across the southern plains and mid-south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $730,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was draped across north and northeast Georgia while another stronger front approached from the Ohio Valley. The subtropical ridge was building northward across the southern plains and mid-south. A typical hot, humid, and unstable air mass remained in place across Georgia. A complex of thunderstorms had moved across north Georgia during the late morning and early afternoon, leaving a significant cool outflow boundary draped near the Interstate-20 corridor by early afternoon. Scattered to numerous thunderstorms develop along and south of this outflow boundary during the afternoon and evening hours. Many of these storms produced very heavy rain and frequent cloud-to-ground lightning. While none of the storms reached severe limits, one storm in Newnan blew down a tree, which caused damage to a Coweta county school building.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 2:25 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT MON JUL 12 2010
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SHORT WAVE MOVING ACROSS THE AREA HAS ENHANCED AFTERNOON CONVECTION.
POTENTIAL FOR SHORT WAVE ACTIVITY TO CONTINUED TO AFFECT N GA DURING
THE NIGHT AND LESS SO FOR CENTRAL GA ONCE CONVECTION OVER CENTRAL GA
DIMINISHES THIS EVENING.
SHORT WAVE ACTIVITY LOOKS TO CONTINUE TO AFFECT THE AREA
TUESDAY/TUESDAY NIGHT...BUT MORE SO FOR N GA. AN UPPER LEVEL TROUGH
MOVES TO THE AREA TUESDAY NIGHT AND CONTINUES OVER THE AREA FOR
WEDNESDAY...ALONG WITH THE ENHANCEMENT OF A SURFACE TROUGH TUESDAY
INTO WEDNESDAY. PLENTY OF MOISTURE AND INSTABILITY ASSOCIATED WITH
THESE FEATURES SO EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO CONTINUE.
A WARM AIRMASS CONTINUES ACROSS THE AREA. FORECAST LOW TEMPERATURES
AROUND 5 DEGREES ABOVE NORMAL TONIGHT AND TUESDAY NIGHT. FORECAST
HIGH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL TUESDAY AND WEDNESDAY
AND COULD BE HIGHLY VARIABLE DUE TO CONVECTIVE ACTIVITY. MODEL
GRIDS INDICATING HEAT INDICES OF 105 PLUS FOR ABOUT 5-10 COUNTIES OR
SO OVER THE FAR SE CWA STARTING TUESDAY AFTERNOON AND CONTINUING TO
THURSDAY AFTERNOON WITH OVERNIGHT LOWS JUST BARELY GETTING TO 75.
WILL LET THE MID SHIFT DETERMINE WHERE A HEAT ADVISORY MIGHT BE
NEEDED SINCE IT IS HIGHLY DEPENDENT ON TEMPERATURES AND RH.
OVERALL CONFIDENCE IS MODERATE.
.LONG TERM /THURSDAY THROUGH MONDAY/...
GFS/EUROPEAN MODELS CONSISTENT MOVING THE UPPER TROUGH TO SE GA ON
THURSDAY AND NOSING AN UPPER RIDGE ACROSS THE TN VALLEY AND SOUTHERN
APPALACHIANS. THIS WILL GIVE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL GA. MODELS CONSISTENT WITH MOVING A
WEAKENED FORM OF THE UPPER RIDGE OVER THE AREA FRIDAY THROUGH
MONDAY. MOISTURE AND INSTABILITY WILL CONTINUE TO COMBINE FOR
SUMMERTIME SHOWERS AND THUNDERSTORMS WITH TEMPERATURES GENERALLY
NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.PREV DISCUSSION... /ISSUED 157 PM EDT MON JUL 12 2010/
AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS. CURRENTLY THE
STRONGEST STORMS ARE ACROSS EAST AND SOUTH GA. EXPECTING SHRA/TSRA
DEVELOPMENT TO CONTINUE ACROSS THE STATE THROUGH 03Z TUE. MAINLY
BKN-OVC CEILINGS AT THE MOMENT...WITH HEIGHTS IN THE 1500-3000FT
LEVEL. THERE IS A WARM FRONT THAT HAS JUST MOVED NE OF THE STATE
SO IT SHOULD KEEP WINDS MAINLY WEST AT 6-12 KTS THROUGH THE
PERIOD. VSBYS SHOULD STAY VFR EXCEPT IN AND AROUND TSRA
DEVELOPMENT WHERE IFR CONDITIONS CAN BE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 73 93 73 94 72 / 50 60 40 40 30
ATLANTA 76 90 74 91 74 / 40 60 40 40 20
BLAIRSVILLE 71 84 69 86 67 / 70 70 60 30 30
CARTERSVILLE 73 90 72 92 69 / 60 60 60 40 20
COLUMBUS 75 95 76 95 76 / 30 40 40 40 30
GAINESVILLE 73 90 73 91 72 / 60 70 60 40 30
MACON 75 96 75 95 74 / 30 40 40 40 40
ROME 74 91 73 94 71 / 60 60 60 40 20
PEACHTREE CITY 74 91 73 92 71 / 40 50 40 40 20
VIDALIA 76 96 76 96 76 / 50 40 20 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BDL
Hazardous weather outlook, Jul 12, 5:10 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT MON JUL 12 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 AM EDT MON JUL 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.
.SYNOPSIS...
A SHORTWAVE WILL APPROACH GEORGIA FROM THE NORTHWEST...WHILE A
WEAK FRONTAL BOUNDARY ACROSS CENTRAL GEORGIA DRIFTS NORTHWARD.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN...AND STRONG GUSTY WINDS.
.DISCUSSION...
A FRONTAL BOUNDARY SITUATED ACROSS PORTIONS OF NORTH AND CENTRAL
GEORGIA WEAKENED OVERNIGHT...AND WILL DRIFT NORTHWARD TODAY AS
SHORTWAVE ENERGY MOVES THROUGH THE TENNESSEE VALLEY. THE
COMBINATION OF THESE FEATURES WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS THE AREA...ESPECIALLY ACROSS NORTH GEORGIA. INSTABILITY
WILL BE FAIRLY HIGH...WITH CAPE VALUES APPROACHING 2500...AND
LIFTED INDEX VALUES NEAR -4. ALTHOUGH INSTABILITY SHOULD BE HIGH
ENOUGH FOR SOME STORMS TO BECOME STRONG...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. STRONG GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE WITH THE STRONGER STORMS. THE ATMOSPHERE IS ALSO VERY
MOIST WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. LOCALLY
HEAVY RAIN WITH MINOR FLOODING CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...THUNDERSTORMS ARE LIKELY ACROSS NORTH GEORGIA WITH A
CHANCE OF THUNDERSTORMS ELSEWHERE. THERE IS A CHANCE OF
THUNDERSTORMS EACH DAY WEDNESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 12, 3:25 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT MON JUL 12 2010
GAZ033-043-044-122115-
425 PM EDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING...VERY HEAVY
RAIN AND 50 MPH WINDS IN DOUGLAS AND FULTON COUNTIES UNTIL 515 PM
EDT...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR CAMPBELLTON...MOVING EAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH
AS THEY MOVE ACROSS DOUGLAS AND FULTON COUNTIES THROUGH 515 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CAMPBELLTON...CHAPEL HILL...SANDTOWN...FAIRBURN AND UNION CITY.
Special weather statement, Jul 12, 3:42 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT MON JUL 12 2010
GAZ060-061-072-073-122130-
442 PM EDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN JONES...
BALDWIN...HANCOCK AND PUTNAM COUNTIES UNTIL 530 PM EDT...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLAT ROCK...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JONES...BALDWIN...HANCOCK AND PUTNAM COUNTIES THROUGH 530 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLAT
ROCK...ETHRIDGE...WARFIELD...RESSEAUS CROSSROADS...
HADDOCK...MERIWETHER...PLANT HARLEE BRANCH...BROWNS
CROSSING...ALLENWOOD...HARDWICK...MILLEDGEVILLE...UNDERWOOD AND
DEVEREUX. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 12, 3:45 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT MON JUL 12 2010
GAZ071-082-122115-
445 PM EDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN BIBB AND MONROE
COUNTIES UNTIL 515 PM EDT...
AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOLINGBROKE...MOVING EAST AT
30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BIBB AND
MONROE COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LAKE TOBESOFKEE...LIZELLA...BOLINGBROKE...
ARKWRIGHT...PAYNE CITY...WESLEYAN...MACON...CROSS KEYS...DRY BRANCH
AND FRANKLINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 12, 4:25 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT MON JUL 12 2010
GAZ045-046-048-122200-
525 PM EDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN NEWTON...ROCKDALE
AND DEKALB COUNTIES UNTIL 600 PM EDT...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELMONT...MOVING EAST AT 35 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
NEWTON...ROCKDALE AND DEKALB COUNTIES THROUGH 600 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PANOLA MOUNTAIN STATE
PARK...SNAPFINGER...REDAN...PINE LAKE...STONE MOUNTAIN...CLARKSTON...
BELMONT...KLONDIKE...ARABIA MOUNTAIN...LITHONIA...LAKEVIEW ESTATES...
MILSTEAD...CONYERS...BIG HAYNES CREEK PARK AND ALMON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 4:32 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT MON JUL 12 2010
GAZ072-082>084-122200-
532 PM EDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN TWIGGS...BIBB...
WILKINSON AND JONES COUNTIES UNTIL 600 PM EDT...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRANKLINTON...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
TWIGGS...BIBB...WILKINSON AND JONES COUNTIES THROUGH 600 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE FRANKLINTON...CROSS
KEYS...RUTLAND...HUBER...GRISWOLDVILLE...DRY BRANCH...
FITZPATRICK...RIPLEY...MYRICKS MILL...IRWINTON AND JEFFERSONVILLE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 4:34 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT MON JUL 12 2010
GAZ030-041-122230-
534 PM EDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN HARALSON AND POLK
COUNTIES UNTIL 630 PM EDT...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ANTIOCH TO 9 MILES WEST OF
TALLAPOOSA...MOVING EAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...FREQUENT CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS
HARALSON AND POLK COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE CEDARTOWN...FELTON...ANTIOCH...FISH
CREEK...BUCHANAN...TALLAPOOSA...VAN WERT...EUBANK
LAKE...BREMEN...WACO AND DRAKETOWN. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Lightning, Rockdale
- When
- July 12, 4:46 PM EST
- Where
- Rockdale County, 2.4 mi SSW of Princeton
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 33.686, -83.930
The Rockdale Citizen of Conyers reported that a home on Costly Mill Road was struck and set on fire by lightning. The home was completely destroyed.
Lightning, Spalding
- When
- July 12, 5:45 PM EST
- Where
- Spalding County, 1.44 mi NW of Walker Mill
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.282, -84.190
The Griffin Daily News reported that lightning struck the McDonough Road Baptist Church located at 1370 North McDonough Road. The lightning struck the front gable, setting the attic on fire. The resulting fire caused severe damage to the attic, foyer, and roof. The rest of the building suffered minor smoke and water damage.
Lightning, Carroll
- When
- July 12, 5:47 PM EST
- Where
- Carroll County, 0.2 mi E of Carrollton
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 33.580, -85.077
The Times Georgian of Carrollton reported that lightning struck a propane tank at Lyle Enterprises near Carrollton. The lightning strike caused an explosion which set a 2400 square foot workshop on fire. This fire in turn set an adjacent mobile home, that was used for storage, four trucks, a tractor, some lawn mowers, and other miscellaneous supplies on fire. All of this property was destroyed as a result.
Thunderstorm Wind, Coweta
- When
- July 12, 6:38 PM EST to 6:45 PM EST
- Where
- Coweta County, 0.5 mi NW of Newnan to 3 mi SE of Newnan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 33.375, -84.806
The Newnan Times-Herald reported that strong thunderstorm wind gusts blew down a large 100-year old oak tree onto the right front corner of a Coweta county school building near Newnan. The downed tree caused damage to the metal roof, guttering, and minor damage to the conrete roof support underneath. The Newnan fire department reported that they received over two dozen calls of downed trees and power lines around Newnan from the afternoon storms.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 12 to 23, 20101 death · 28 injured · 25 events
- Rip Current in Florida, July 12, 20101 death · 2 injured · 1 event
- Hail in Kansas, July 12, 2010$11 million · 4.25 in hail · 12 events
- Tornadoes and Damaging Winds in South Carolina, July 12, 2010$268,000 · EF1 · 13 events
- Damaging Wind in New York, July 12, 2010$1.5 million · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Tennessee, July 12, 20102 injured · $258,000 · 55 kt wind · 11 events
- Tornado and Flash Flooding in Kansas, July 12, 2010$138,000 · EF1 · 8 events
- Flooding in Iowa, July 12 to 17, 2010$500,000 · 2 events
- Damaging Wind and Lightning Strike in Pennsylvania, July 12, 2010$500,000 · 50 kt wind · 2 events
- Dust Storm and Strong Wind in Washington, July 12, 20101 injured · $115,000 · 5 events
- Damaging Winds and Lightning Strike in Georgia, July 12, 20104 injured · $29,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in North Carolina, July 12, 20101 injured · $90,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253056, 253058, 253057, 249124.